Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 36, NWS Pueblo, CO

May 9, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 9, 2023, 2:46 PM MDT for 5 counties in Colorado. It took effect at May 10, 2023, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 2:46 PM MDT (20:46 UTC)
In effect from
May 10, 2023, 11:00 AM MDT
Expired
May 10, 2023, 7:52 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2901 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS85 KPUB 092046
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
246 PM MDT Tue May 9 2023

COZ224-101300-
/O.UPG.KPUB.FW.A.0027.230510T1700Z-230511T0300Z/
/O.NEW.KPUB.FW.W.0036.230510T1700Z-230511T0300Z/
/O.CON.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
246 PM MDT Tue May 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 9 PM MDT Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph this 
  afternoon. South winds 25 to 35 mph with up to 55 mph on 
  Wednesday. 

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ221-222-225>230-100100-
/O.CON.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
246 PM MDT Tue May 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
221, 222, 225, 226, 227, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 221, 222, 225, 226, 227, 
  228, 229 and 230.

* Winds...Southwest 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
345 
WWUS85 KPUB 100101
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
701 PM MDT Tue May 9 2023


COZ224-101715-
/O.EXP.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/
/O.CON.KPUB.FW.W.0036.230510T1700Z-230511T0300Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
701 PM MDT Tue May 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...South 25 to 35 mph with gusts up to 55 mph on Wednesday.

* Relative Humidity...As low as 6 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ221-222-225>230-100215-
/O.EXP.KPUB.FW.W.0035.000000T0000Z-230510T0100Z/
Teller County/Rampart Range Including Pikes Peak and Florissant
Fossil Beds National Monument-
Fremont County Including Canon City/Howard/Texas Creek-
Southern Front Range Including Sangre De Cristo Mountains/Wet
Mountains/La Veta Pass-
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
701 PM MDT Tue May 9 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 221,
222, 225, 226, 227, 228, 229, AND 230...

Winds will continue to decrease and humidities gradually rise
through the evening. Therefore the Red Flag Warning will be
allowed to expire at 7 PM for the southeast mountains and adjacent
plains. 

$$
873 
WWUS85 KPUB 100945
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MDT Wed May 10 2023


COZ224-110300-
/O.CON.KPUB.FW.W.0036.230510T1700Z-230511T0300Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
345 AM MDT Wed May 10 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...South 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
260 
WWUS85 KPUB 102057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MDT Wed May 10 2023

COZ224-110300-
/O.CON.KPUB.FW.W.0036.000000T0000Z-230511T0300Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
257 PM MDT Wed May 10 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

* Affected Area...Fire Weather Zone 224.

* Winds...South 25 to 35 mph with gusts up to 55 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
035 
WWUS85 KPUB 110152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
752 PM MDT Wed May 10 2023


COZ224-110300-
/O.CAN.KPUB.FW.W.0036.000000T0000Z-230511T0300Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
752 PM MDT Wed May 10 2023

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

Temperatures have cooled and relative humidity values have risen
across the San Luis Valley this evening. Therefore, critical fire
weather conditions have eased and the Red Flag Warning has been 
cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 9, 11:39 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 9, 11:39 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 AM MDT Tue May 9 2023

.SHORT TERM...(Today and tonight)
Issued at 336 AM MDT Tue May 9 2023

Key Message:

1) Critical Fire Weather conditions today over the San Luis Valley,
eastern mountains and Interstate 25 corridor.

Currently...Weak surface low pressure over southeast Colorado is
providing light east to southeast flow over much of the plains.
Westward advection of significant low level moisture has been
limited with dewpoints approaching 50F near the Kansas border. Quiet
night with nearest convection in extreme northeast Colorado and
wester central Kansas.

.Today...With daytime heating, the low level moisture will tend to
mix out over much of the eastern plains.  The NAM is the most
zealous about keeping some low level cooler and more moist air in
the region, and this may be due to being over zealous with outflows
from convection in Kansas.  The current red flag warning for the San
Luis Valley, eastern mountains and Interstate 25 corridor looks
good.  Humidities over the eastern plains may reach critical values,
but winds are forecast to remain light with the southeast to east
during the day.  The other forecast challenge is the amount of
convection on the eastern plains.  The latest high resolutions runs
have been very stingy with developing convection, even the
convectively excitable NAMnest.  Suspect early runs were too strong
with outflows from convection to the east bringing in low level
moisture.  DESI shows only 2 out of the 10 high resolution models
with any convection in southeast Colorado and the 2 models only have
modest cells. The NAM12 has some fairly high CAPE over portions of
the eastern plains, but the cap is strong.  Will have to watch for
moisture lingering more than expected as there is plenty of shear if
storms can get going. With a forecast of +10 to 12C at 700mb, highs
well into the 80s on the plains look reasonable.

.Tonight...Low level moisture will return to the plains with
advection from the south and east.  Convective outflows will play
role in the amount of moisture advected westward.  The NAMnest has
outflow reaching the Palmer Divide by later in the evening and
suggest some convection may develop.  While this is unlikely, the
strength of outflows will have to be watched for some later evening
convection.   --PGW--

.LONG TERM...(Wednesday through Monday)
Issued at 336 AM MDT Tue May 9 2023

Key Messages:

1) Severe storms possible Wednesday across the southeast plains, with
   continued fire weather concerns over the San Luis Valley.

2) Cooler and unsettled weather into the weekend.

Upper low slides eastward from the southern Great Basin Wed
morning to the CO/NM border Wed night, before lifting northward
across Colorado on Thu. Strong upward vertical motion will spread
over the area Wed afternoon and evening ahead of the low, and
showers and thunderstorms will become fairly widespread,
especially along and north of the Arkansas River. Still some
question on much low level moisture and instability will be
available for storms Wed, especially along the I-25 corridor,
where some models show dewpoints falling off into the lower 30s by
late afternoon, leading to only modest CAPE in the 500-800 J/KG
range. Farther east, dewpoints in the 40s and CAPE of 1000-2000
J/KG should support severe storms, with supercell/tornadic
potential increasing by early evening as low level winds turn more
easterly in response to surface low spinning up near Trinidad.
Other area of concern Wed will be the San Luis Valley and southern
Sangres, where increasing sly winds and very dry air will
continue to produce high fire danger. Have kept the Fire Weather
Watch for Wed in place for the San Luis Valley, while keeping the
Sangres out of the highlight at this point, as humidity looks to
creep upward just about the 15 percent threshold. Winds in the
Valley could get close to high wind criteria as well, with blowing
dust a possibility.

Precipitation then transitions to a more stratiform variety
(though an embedded tstorm possible) Wed night into Thu as upper
low lifts through the area, with northern portions (north of
Highway 50) favored and only light amounts to the south along the
NM border. Lull in precip likely Thu night into early Fri, before
sct shower/storm chances return Fri afternoon/evening in response
to weak secondary wave and cold front dropping south through the
area. Temp Thu and Fri will remain cooler than the past few days,
with most locations within a few degf of early May averages.
Weekend into early next week continues to look unsettled, with
weak pieces of energy drifting around the western U.S. under the
western Canada upper high. Still appears late Sat into Sun will
see the best chances for rainfall, though in general 00z
models/ensembles have backed off rainfall amounts and shifted the
heavier rain back toward the Continental Divide. Current
broadbrush of pops, highest in the mountains during the afternoon,
looks fine for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1138 AM MDT Tue May 9 2023

VFR conditions can be expected at ALS over the next 24 hours,
with gusty south to southwest winds 15-25kt through the
afternoon, which look to redevelop again through mid morning
Wednesday.

VFR conditions with breezy south to southwest winds remain
expected at COS and PUB through the evening, with more diurnal
north to northwest drainage winds developing aft 00Z. There
remains a chance of MVFR conditions developing aft 06Z as
projected convective outflow from storms across northeastern
Colorado push south and west back across southeastern Colorado
overnight. If these outflows do develop, there is a chance of
seeing a MVFR to IFR stratus fill in across the southeast
Colorado Plains, as well as a very low potential for elevated
convection and strong thunderstorm development through the early
morning hours of Wednesday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ221-222-
224>230.

Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ224.

&&

SHORT TERM...PGW
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, May 9, 11:50 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Tue May 9 2023

COZ058>089-093>099-101800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Tue May 9 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Gusty south to southwest winds of 15 to 35 mph, combined with
low humidity levels and dry conditions to keep critical fire
weather conditions in place across the San Luis Valley, the
eastern mountains and out across the Interstate 25 corridor
through this evening. Please avoid activities that could spark
a fire.

A few thunderstorms will be possible late this evening and into
the overnight hours over the eastern plains and Interstate 25
corridor. The best chances for any storms will be near the Kansas
border and along the Palmer Divide. If storms can develop, they
could be strong, producing hail to near an inch in diameter and
strong wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday, low level moisture will increase across the plains,
with a risk of severe storms from I-25 eastward to the Kansas
border into Wednesday evening. Large hail, up to the size of golf
balls and wind gusts over 60 mph will be possible, along with the
potential for an isolated tornado. The San Luis Valley will see a
return of critical fire weather conditions Wednesday afternoon
and evening as southerly winds gust up to 50 mph with humidity
values below 15 percent.

Thunderstorms will then be possible each day from Thursday into
the weekend, with the greatest chance for storms over the
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:45 PM MDTSpecial Weather StatementPUBPueblo30 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.